ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO049

AKI After Taking the Extract of Cudrania tricuspidata in a Patient Taking Nonsteroidal Anti-Inflammatory Drugs

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Lee, Sua, Eulji University College of Medicine, Daejeon, Korea (the Republic of)
  • Jun, Jaehyun, Eulji University College of Medicine, Daejeon, Korea (the Republic of)
  • Kim, Jeongwoo, Eulji University College of Medicine, Daejeon, Korea (the Republic of)
Introduction

Acute tubulo-interstitial nephritis (ATIN) is an acute kidney disease characterized by infiltration of inflammatory cells localized in the renal tubules and interstitium. ATIN is well known to be developed by hypersensitivity reaction to drugs or infections. We reported an unusual case of ATIN after taking the extract of Cudrania tricuspidata (C.tricuspidata) with taking long-term nonsteroidal anti-inflammatory drugs (NSAIDs).

Case Description

A 69-year-old male patient visited the emergency room with complaints of general edema that occurred 2 weeks ago and oliguria that occurred 2 days ago. He was diagnosed hypertension 3 years ago. He had been taking Naproxen 500 mg intermittently for knee pain for 6 months and C. trucuspidata leaf tea every day for 3 months. Initial laboratory findings were as follows: blood urea nitrogen, 53 mg/dL; creatinine(Cr), 9.9 mg/dL; estimated glomerular filtration rate(eGFR), 5.3 ml/1.73m2/min; albumin, 3.3g/dL; total immunoglobuin E > 5000 IU/ml; urine protein-creatinine. 14.3 g/mg. He underwent emergent hemodialysis and kidney biopsy to evaluate the cause of acute kidney injury. Light microscopy revealed that numerous lymphoplasmacytic with some eosinophils were infiltrated in the tubulointerstitium, consistent with ATIN. Electron microscopy revealed diffused effacement of foot process and interstitial edema, consistent with minimal change disease(MCD). Steroids were administered intravenously for ATIN and MCD. He was discharged after 4 weeks with Cr 1.5 mg/dL and eGFR 47.1 ml/1.73m2/min.

Discussion

Each case of acute liver failure and acute generalized exanthematous pustulosis after taking the extract of C. trucuspidata was previousely reported. Physicians should be concerned that C. tricuspidata can cause ATIN as a hypersensitivity reaction.

Numerous lymphoplasmacytic with some eosinophils were infiltrated in the tubulointerstitium, consistent with ATIN.